Alert archive / Minnesota / Winter Storm Watches in 2017
Winter Storm Watch 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Mar 10, 2017, 3:27 PM CST for 5 counties in Minnesota. It took effect at Mar 12, 2017, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 10, 2017, 3:27 PM CST (21:27 UTC)
- In effect from
- Mar 12, 2017, 7:00 AM CDT
- Expired
- Mar 11, 2017, 3:12 PM CST
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 116 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS43 KFSD 102127 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 327 PM CST Fri Mar 10 2017 MNZ071-072-080-081-090-110530- /O.NEW.KFSD.WS.A.0004.170312T1200Z-170313T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson- 327 PM CST Fri Mar 10 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Sioux Falls has issued a Winter Storm Watch, which is in effect from Sunday morning through Monday afternoon. * TIMING...Snow will spread across the region Sunday morning, becoming moderate to heavy at times through Sunday night. Light snow is expected to persist through Monday morning. * ACCUMULATIONS...6 to 8 inches of snow is possible. * WIND AND VISIBILITY...Southeast winds will average 15 to 30 mph on Sunday, then turn northerly Sunday night and Monday. The combination of gusty winds and falling snow will reduce visibility as low as a half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
4 follow-up statements
810 WWUS43 KFSD 110421 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1021 PM CST Fri Mar 10 2017 MNZ071-072-080-081-090-111230- /O.CON.KFSD.WS.A.0004.170312T1200Z-170313T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson- 1021 PM CST Fri Mar 10 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Snow will spread across the region Sunday morning, becoming moderate to heavy at times through Sunday night. Light snow is expected to persist through Monday morning. * ACCUMULATIONS...6 to 8 inches of snow is possible. * WIND AND VISIBILITY...Southeast winds will average 15 to 30 mph on Sunday, then turn northerly Sunday night and Monday. The combination of gusty winds and falling snow will reduce visibility as low as a half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
374 WWUS43 KFSD 110844 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 244 AM CST Sat Mar 11 2017 MNZ071-072-080-081-090-111645- /O.CON.KFSD.WS.A.0004.170312T1200Z-170313T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson- 244 AM CST Sat Mar 11 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Snow will spread across the region Sunday morning, becoming moderate to heavy at times through Sunday night. Light snow is expected to persist through Monday morning. * ACCUMULATIONS...6 to 8 inches of snow is possible. * WIND AND VISIBILITY...Southeast winds will average 15 to 30 mph on Sunday, then turn northerly Sunday night and Monday. The combination of gusty winds and falling snow will reduce visibility as low as a half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
673 WWUS43 KFSD 111602 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1002 AM CST Sat Mar 11 2017 MNZ071-072-080-081-090-120015- /O.CON.KFSD.WS.A.0004.170312T1200Z-170313T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson- 1002 AM CST Sat Mar 11 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Snow will spread across the region Sunday morning, becoming moderate to heavy at times Sunday afternoon into Sunday night. Light snow is expected to persist through Monday morning. * ACCUMULATIONS...6 to 8 inches of snow is possible. * WIND AND VISIBILITY...Southeast winds will average 15 to 30 mph on Sunday, then turn northerly Sunday night and Monday. The combination of gusty winds and falling snow will reduce visibility as low as a half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
731 WWUS43 KFSD 112112 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 312 PM CST Sat Mar 11 2017 MNZ071-072-080-081-090-120515- /O.UPG.KFSD.WS.A.0004.170312T1200Z-170313T1800Z/ /O.NEW.KFSD.WS.W.0004.170312T1500Z-170313T1200Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson- 312 PM CST Sat Mar 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM CDT MONDAY... The National Weather Service in Sioux Falls has issued a Winter Storm Warning for heavy snow and blowing snow, which is in effect from 10 AM Sunday to 7 AM CDT Monday. The Winter Storm Watch is no longer in effect. * TIMING...Snow will spread across the region Sunday morning, becoming moderate to heavy at times Sunday afternoon into Sunday night. Light snow is expected to persist through Monday morning and some blowing snow will also be possible. * ACCUMULATIONS...6 to 9 inches of snow is possible. * WIND AND VISIBILITY...Southeast winds will average 15 to 30 mph on Sunday, then turn northerly Sunday night and Monday. The combination of gusty winds and falling snow will reduce visibility as low as a half mile at times. * WIND CHILL VALUES...Wind chill values will fall to around zero late Sunday night into early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow and blowing snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous...and visibilities will be limited further due to strong winds blowing snow around. Only travel in an emergency. If you must travel...keep an extra flashlight...food...and water in your vehicle in case of an emergency. && $$ MNZ089-097-098-SDZ038>040-054>056-062-120515- /O.NEW.KFSD.WW.Y.0007.170312T1200Z-170313T0900Z/ Nobles-Pipestone-Rock-Beadle-Kingsbury-Brookings-Miner-Lake-Moody- Minnehaha- 312 PM CST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 4 AM CDT MONDAY... The National Weather Service in Sioux Falls has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 7 AM Sunday to 4 AM CDT Monday. * TIMING...Snow will develop on Sunday morning and continue through Sunday night. * ACCUMULATIONS...Snow accumulation of 3 to 6 inches will be possible. 6 to 9 inches of snow is possible across parts of southwest Minnesota so if the storm tracks just 20 to 30 miles farther south amounts could quickly increase. * WIND AND VISIBILITY...Southeast winds of 15 to 25 mph will turn to the north with gusts of 30 to 35 mph possible Sunday night. * WIND CHILL VALUES...Wind chill values will fall to around zero late Sunday night into early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that visibilities will be limited due to a combination of falling and blowing snow. Use caution when traveling...especially in open areas. && $$ IAZ001>003-012>014-021-022-120515- /O.NEW.KFSD.WW.Y.0007.170312T1500Z-170313T1200Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista- 312 PM CST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 AM CDT MONDAY... The National Weather Service in Sioux Falls has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 10 AM Sunday to 7 AM CDT Monday. * TIMING...Snow will develop late Sunday morning and continue through Sunday night. * ACCUMULATIONS...Snow accumulation of 3 to 6 inches will be possible. 6 to 9 inches of snow is possible across parts of southwest Minnesota so if the storm tracks just 20 to 30 miles farther south amounts could quickly increase. * WIND AND VISIBILITY...Southeast winds of 15 to 25 mph will turn to the north with gusts of 30 to 35 mph possible Sunday night. * WIND CHILL VALUES...Wind chill values will fall to around 5 above zero late Sunday night into early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means that visibilities will be limited due to a combination of falling and blowing snow. Use caution when traveling...especially in open areas. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Mar 10, 3:11 PM CST, 16 minutes earlier.
Area forecast discussion, Mar 10, 3:11 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
311 PM CST Fri Mar 10 2017
.SHORT TERM...(This evening through Saturday)
Issued at 311 PM CST Fri Mar 10 2017
Thus far low level dry air is winning out over the weak to moderate
forcing along the mid level dendritic layer. Multiple weak bands of
evaporating precipitation have been occurring through the day but
snow has yet to fall anywhere. Suspect that by mid to late afternoon
some of this snow will begin to reach the ground but should remain
light. Dew points at the surface have been falling through the day
across southwest MN and eastern SD so still a challenge in the low
levels to get the snow to the surface.
Went ahead and decreased amounts across the area as the latest
trends in the models suggest that if snow can get going it will be
across southern parts of central SD into northern Nebraska. This
makes sense given the challenging dry low levels as the air is a bit
less dry in these locations. Also noted was the the snowfall in
western SD is collocated with the right entrance region of the upper
level jet and close to the 900-800mb boundary. If trends on movement
of the jet and boundary occur as expected, the snowfall in western
SD will develop southeast towards south central SD late this
afternoon into the evening. So overall radar trends will see drying
on the north side of the band and new development on the south side.
Overall this is a fairly poorly forced event and is struggling with
moisture. So if we do see a spot with a threat for 2-3 inches of
snow it will be along and west of the James River Valley.
A tough call on Saturday snowfall chances with lower confidence on
this afternoon and tonights snowfall. Models do indicate a deeper
dendritic layer and occasional saturation within this layer. Also
some hints of weak instability in the mixed layer which may support
some instability snow showers as well. Regardless, not anticipating
a lot in the way of accumulation.
.LONG TERM...(Saturday night through Friday)
Issued at 311 PM CST Fri Mar 10 2017
The focus on the medium range into the extended are the series of
waves that are expected to impact the region on Sunday into Monday.
Precipitation event begins with a series of waves dropping from the
Pacific NW into the Northern Plains. Precipitation is expected to
develop Sunday morning as strong isentropic ascent is expected to
develop in an area of warm air advection. Also have some 700 mb
frontogenetic forcing that develops but scoots out of the area in
the afternoon hours. The biggest changes in this forecast package
is the trajectory of the kicker wave that appears to be focused
slightly further east than previous runs would suggests. This
shifts the heaviest snow Sunday into Sunday night across our far
eastern portions of our forecast area. Still expecting some
interaction with the left exit region of the jet streak working into
the region Sunday night into Monday morning.
Have heaviest snowfall along and east of the Buffalo Ridge. With
coordination from surrounding offices, have elected to issue a
winter storm watch for small portion of SW Minnesota where snow and
blowing snow may be an issue.
Monday into Tuesday look to remain below freezing, but with less
snowfall anticipated and temperatures aloft moderating some, don't
have forecast temperatures as cold as yesterday. Appears as though
there is a fairly sizable warm up late in the week. With snow being
relatively dry, it may melt relatively quickly leading to
potentially warmer temperatures than are currently advertised by
Friday. Did not alter temperatures beyond Monday, as the emphasis
was on the storm system.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1120 AM CST Fri Mar 10 2017
Light snow will gradually overspread the area this afternoon and
tonight but at this time most locations should remain MVFR. Some
IFR ceilings will be possible and a few of the snow bands could
briefly reduce the visibility to a mile or so. The light snow will
continue into Saturday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Winter Storm Watch from Sunday morning through Monday afternoon
for MNZ071-072-080-081-090.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...BT
AVIATION...08Hazardous weather outlook, Mar 10, 3:30 AM CST, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 AM CST Fri Mar 10 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 330 AM CST Fri Mar 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light snow will develop in areas west of Interstate 29 today, then spread eastward tonight. Snowfall totals by Saturday morning will range from around 3 to 4 inches through the James River Valley into the mid Missouri River Valley, with amounts of 1 to 2 inches elsewhere across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow will continue into Saturday afternoon, with additional accumulation of around an inch possible. A more potent system will affect the area on Sunday and Sunday night. Snowfall totals of 4 to 6 inches will be possible from east central South Dakota, through southwestern Minnesota, into northwestern Iowa, tapering down to near 1 inch over south central South Dakota. Winds will also increase on Sunday which could produce areas of blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.